Rapper Bow Wow Says He ‘Almost Died’ After Developing an Addiction to Lean

This week, rapper Bow Wow (real name Shad Moss) revealed his own experience with addiction. Bow Wow shared the story of his addiction to lean, a combination of promethazine/codeine-based cough syrup and soft drinks, in a series of tweets on Monday while warning fans to stay away from drugs.

He said that he previously used lean “every day,” and at one point, he was using lean at least seven times a day. “I was addicted until our show in Cincinnati.. I came off [stage] and passed out,” he wrote. Bow Wow said that he woke up in the hospital and started experiencing withdrawal symptoms.

“I never felt a pain like that ever,” he continued. “It was summer but I was walking round with 3 hoodies on because I was so cold.” Bow Wow says he “almost died” from his addiction, adding that his stomach “will never be the same and it hasn’t been” after he stopped using lean.

Medical treatment for this kind of addiction focuses more on the codeine, an opioid painkiller, than the promethazine, which is an antihistamine.

During treatment, “the thing that we would be most concerned about is the codeine,” Michael S. Ziffra, M.D., a psychiatry and substance abuse specialist at Northwestern Memorial Hospital, tells SELF. “People mistakenly think of codeine as being a mild medication, but it is an opioid and an addictive substance.”

On the other hand, “promethazine is pretty similar to Benadryl,” Jamie Alan, Ph.D., Pharm.D., an assistant professor of pharmacology and toxicology at Michigan State University, tells SELF, and may come with side effects such as sedation. That, combined with the effects of codeine, may contribute to the feeling of a stronger high, Alan explains.

Specific treatment for this addiction ultimately depends on the doctor, Brad Lander, Ph.D., a psychologist and clinical director of addiction medicine at The Ohio State University Wexner Medical Center, tells SELF. For some, that might mean using medications such as tramadol, buprenorphine, or methadone to help ease withdrawal symptoms, Dr. Ziffra says. But others may be able to go cold turkey without those medications, Alan says.

Whatever you decide, though, you should definitely do it with the guidance of a medical professional. Trying to navigate withdrawal symptoms on your own can be incredibly unpleasant and even dangerous.

The symptoms someone may experience are similar to those you’d have when withdrawing from any type of opioid, Alan explains.

If you take opioids for an extended period of time, your body adjusts and then reacts when you suddenly stop using them. People going through opioid withdrawal often feel a lot of aches and pains in their muscles, and they may feel anxious, depressed, or irritable and have trouble sleeping, Dr. Ziffra says.

Opioids like codeine are also notorious for causing constipation, Dr. Alan says. When you take the drug away, “your gut is going to kick into overdrive,” she says. This can lead to severe nausea, vomiting, and diarrhea. “You’re not going to die, but you feel like it,” she says.

People who go cold turkey will usually be through the withdrawal period in a few days, Alan says. Those who go off an opioid with medical intervention may have symptoms (which, again, are lessened) for one to two weeks.

Once someone makes it through the withdrawal period, it’s highly recommended they undergo more extensive addiction treatment.

“The amount of treatment really depends on the situation and how much they’ve been using,” Lander says, explaining that not everyone who misuses substances has a diagnosable substance use disorder. But if you’re finding it difficult to quit using a substance despite wanting to, it’s important to get professional attention.

If someone does have a substance use disorder, long-term treatment is crucial, Dr. Ziffra says. “You don’t just want to have someone go through detox—you want to address the underlying issue,” he says. That may mean checking into a residential treatment facility where they can do intensive inpatient therapy. Others may do intensive outpatient therapy where they see a therapist or do group therapy for several hours on a daily basis for a few weeks. If the addiction is less severe, a person may do well with a 12-step program like Narcotics Anonymous, Dr. Ziffra adds.

The withdrawal from codeine can be “intense,” Lander says, but ultimately it’s what happens after the withdrawal that matters most.

Related: